Paradoxical worsening of tuberculous chorioretinitis in a Chinese gentleman

J Ophthalmic Inflamm Infect. 2015 Jul 9;5:21. doi: 10.1186/s12348-015-0052-1. eCollection 2015.

Abstract

We report a case of paradoxical worsening of tuberculous chorioretinitis after initiation of anti-tuberculous therapy (ATT). The patient had left panuveitis with tuberculous chorioretinitis and was started on systemic ATT and oral steroids a week later. However, he developed paradoxical worsening 2 months after initiation of therapy. He was continued on ATT, oral steroids and intravitreal amikacin with resolution of the chorioretinal lesion subsequently. Ocular tuberculosis often poses a diagnostic challenge, and clinicians should be aware of the possibility of paradoxical worsening despite appropriate ATT. Clinicians should strongly consider starting oral steroids concurrently with ATT when managing ocular tuberculosis.

Keywords: Chorioretinitis; Ocular tuberculosis; Paradoxical worsening; Steroids.